Intravenous Drug Abuse and CXR nodules! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-22-2011
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 216
Threads: 56
Thanked 116 Times in 56 Posts
Reputation: 116
X Ray Intravenous Drug Abuse and CXR nodules!

A 30 yr old woman comes for an initial evaluation. Hx of IVDA and is now completing a methadone maintenance program. Physical examination shows scars in the antecubital fossae. CXR shows small nodules in the perihilar lung fields. A biopsy specimen from the perihilar regions will most likely show small foreign particles surrounded by which of the following?

A. Granulation tissue
B. Granulomatous Inflammation
C. Neutrophilic abscess
D. Proliferated capillaries
Reply With Quote Quick reply to this message
The above post was thanked by:
Abdulaziz (06-22-2011), Al-Saoudi (06-22-2011), bebix (06-22-2011), pass7 (06-22-2011), patelMD (06-22-2011), step1saga (06-22-2011)



  #2  
Old 06-22-2011
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 116
Threads: 13
Thanked 48 Times in 37 Posts
Reputation: 58
Default

Sounds like drugs induced bacterial infections which eventually leads to neutrophilic abcesses?
Reply With Quote Quick reply to this message
  #3  
Old 06-22-2011
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 216
Threads: 56
Thanked 116 Times in 56 Posts
Reputation: 116
Default

Quote:
Originally Posted by step1saga View Post
Sounds like drugs induced bacterial infections which eventually leads to neutrophilic abcesses?
not All bacterial infections lead to neutrophilic abcesses

what if its TB? but that is the million dollar Q.....what is that person exposed to?
Reply With Quote Quick reply to this message
 
  #4  
Old 06-22-2011
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,175
Threads: 38
Thanked 854 Times in 478 Posts
Reputation: 864
Default

Quote:
Originally Posted by Dr_Kal_El View Post
not All bacterial infections lead to neutrophilic abcesses

what if its TB? but that is the million dollar Q.....what is that person exposed to?
You bring up a good point, if it being seen on a CXR "small nodules in the perihilar lung fields", this can be suggestive of granuloma formation leading to calcification. So i think it might be A) or B)

But A) i think is replacment by collagenous/fibrous tissue, so that wont relaly be readily visible on CXR.

So, i'll go with B) Granulomatous Inflam.
Reply With Quote Quick reply to this message
  #5  
Old 06-22-2011
bebix's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,357
Threads: 194
Thanked 3,269 Times in 881 Posts
Reputation: 3279
Default

Quote:
Originally Posted by Dr_Kal_El View Post
A 30 yr old woman comes for an initial evaluation. Hx of IVDA and is now completing a methadone maintenance program. Physical examination shows scars in the antecubital fossae. CXR shows small nodules in the perihilar lung fields. A biopsy specimen from the perihilar regions will most likely show small foreign particles surrounded by which of the following?

A. Granulation tissue
B. Granulomatous Inflammation
C. Neutrophilic abscess
D. Proliferated capillaries
I think the answer is B)
If you are IVDA...could be cellulose emboli, talc (pulmonary talcosis)....
Reply With Quote Quick reply to this message
  #6  
Old 06-22-2011
pass7's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS+3
Posts: 406
Threads: 30
Thanked 141 Times in 109 Posts
Reputation: 151
Default

B. Granulomatous Inflammation ?
Reply With Quote Quick reply to this message
  #7  
Old 06-22-2011
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 216
Threads: 56
Thanked 116 Times in 56 Posts
Reputation: 116
Default

Answer is B

yes bebix got it right.....its pulmonary talcosis which can present like silicosis and even after the IVDA has stopped and gone through rehab
Reply With Quote Quick reply to this message
The above post was thanked by:
leo lakhani (06-23-2011)
  #8  
Old 06-27-2011
USMLE Forums Scout
 
Steps History: Not yet
Posts: 70
Threads: 5
Thanked 13 Times in 10 Posts
Reputation: 23
Default

Quote:
Originally Posted by Dr_Kal_El View Post
Answer is B

yes bebix got it right.....its pulmonary talcosis which can present like silicosis and even after the IVDA has stopped and gone through rehab
Is the first time I've ever heard about it in ten years of medical practice.
Thanks for that. I'm gonna google it.
Reply With Quote Quick reply to this message



Reply

Tags
Microbiology-, Pathology-, Respiratory-, Step-1-Questions, Toxicology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Child abuse just_md USMLE Step 1 Forum 14 06-17-2012 11:48 PM
Drugs of Abuse jackat1000 USMLE Step 1 Mnemonics 2 08-02-2011 12:35 PM
question - lithium toxicity drug-drug interaction mtoi USMLE Step 1 Forum 5 10-31-2010 12:48 PM
Drug Abuse anoop_1198 USMLE Step 1 Forum 3 05-01-2010 11:22 AM
asking for abuse during cs encounter accurate USMLE Step 2 CS Communication Skills 3 03-13-2010 11:57 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)